Wisconsin, 2015

Hail in Wisconsin, May 3, 2015

May 3, 2015 · NWS GRB · 1 event in 1 county or zone

A line of thunderstorms formed in the vicinity of a cold front as it moved across Wisconsin. One of the storms produced pea to nickel size hail and 40 to 50 mph wind gusts near Lac du Flambeau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms formed in the vicinity of a cold front as it moved across Wisconsin. One of the storms produced pea to nickel size hail and 40 to 50 mph wind gusts near Lac du Flambeau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 3, 2:27 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 3, 2:27 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT SUN MAY 3 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 327 PM CDT SUN MAY 3 2015

TIMING AND INTENSITY OF THUNDERSTORMS ARE THE MAIN CONCERNS DURING
THIS PART OF THE FORECAST.

A COLD FRONT MOVED INTO EXTREME NORTHWEST WISCONSIN THIS
AFTERNOON AND RADAR AND LIGHTNING DETECTION DATA INDICATED A LINE
OF THUNDERSTORMS AHEAD OF THE FRONT ACROSS THE FAR NORTHWEST PART
OF THE STATE...ALONG WITH WIDESPREAD CONVECTION IN UPPER
MICHIGAN...AT 1945Z. LOCAL MESOANALYSIS GRAPHICS WERE SHOWING
1000+J/KG OF MUCAPE IN NORTH CENTRAL WISCONSIN WITH LITTLE TO NO
CIN SINCE ABOUT 16Z. BY 19Z MUCAPE VALUES ACROSS MOST OF THE REST
OF THE AREA WERE MAINLY IN THE 250-1000J/KG RANGE...WITH LESS THAN
250J/KG GENERALLY EAST OF A LINE FROM ABOUT WAUSAUKEE TO OSHKOSH.

WOULD EXPECT STORMS TO CONTINUE AS THE FRONT REACHES THE UNSTABLE
AIR IN THE NORTHERN PART OF THE STATE. 12Z MODELS GENERALLY
SHOWED QPF SPREADING ACROSS THE ENTIRE AREA BETWEEN 18Z AND 00Z
MONDAY. BUT MESOSCALE MODELS...ARW/HRRR...DID NOT HAVE
PRECIPITATION REACHING NORTH CENTRAL WISCONSIN UNTIL SHORTLY
BEFORE 00Z MONDAY WITH ONLY ISOLATED SMALL VALUES OF QPF ACROSS
THE REST OF THE AREA. MESO MODELS APPEARED TO BE DOING A BETTER
JOB OF HANDLING THE SITUATION SO HAVE SLOWED THE PROGRESSION OF
THE CONVECTION ACROSS THE AREA.

SPC HAS KEPT THE MAJORITY OF THE AREA IN A SLIGHT RISK FOR SEVERE
STORMS THIS AFTERNOON AND EVENING. WBZ HEIGHTS AT 20Z RANGED FROM LESS
THAN 7500FT IN NORTH CENTRAL WISCONSIN TO MORE THAN 9000FT IN EAST
CENTRAL WISCONSIN. 0-6KM SHEAR ACROSS THE NORTH WAS MAINLY
25-35KTS. THERE IS NOT QUITE AS MUCH INSTABILITY AS MODELS SHOWED
YESTERDAY...SHEAR WAS NOT ALL THAT IMPRESSIVE AND THERE IS NOT A
LOT OF UPPER SUPPORT AVAILABLE...SO STRENGTH OF THE STORMS IS A
BIT UNCERTAIN.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 327 PM CDT SUN MAY 3 2015

THE TRAILING END OF THE COLD FRONT WILL STALL OVER NORTHERN
ILLINOIS AND SERVE AS A WEAK FOCAL POINT FOR SHOWERS DURING THE
FIRST HALF OF THE WEEK AS IT GRADUALLY PUSHES NORTH-NORTHEAST OVER
WISCONSIN AND WASHES OUT. MEANWHILE...A BROAD SFC-500MB HIGH
PRESSURE RIDGE WILL SPREAD IN FROM THE WEST AS THE WEEK
PROGRESSES. THE RIDGE AXIS WILL MOVE EAST OF WISCONSIN BY THE END
OF THE WORK WEEK. GFS AND ECMWF MODELS ARE IN AGREEMENT THAT
WISCONSIN WILL THEN REMAIN UNDER THE UNSTABLE WEST SIDE OF THE
RIDGE THROUGH THE WEEKEND...ENABLING GULF MOISTURE TO ADVECT INTO
WISCONSIN FROM THE SOUTHWEST...ALONG WITH A DISTURBANCE OR TWO.

ML.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 104 PM CDT SUN MAY 3 2015

CONDITIONS WERE VFR ACROSS THE AREA AT MIDDAY AS A COLD FRONT WAS
JUST ENTERING THE NORTHWEST CORNER OF WISCONSIN. CONFIDENCE HAS
WANED WITH REGARD TO FORECAST OF CONVECTION ACROSS THE AREA THIS
AFTERNOON INTO MONDAY MORNING. ONLY MADE MINOR ADJUSTMENTS TO
TIMING FROM THE PREVIOUS FORECAST FOR NOW. THE MOST UNSTABLE
CONDITIONS APPEARED TO BE ACROSS NORTH CENTRAL WISCONSIN WHERE
MUCAPE VALUES WERE 500+ J/KG WITH LITTLE TO NO CIN THERE...BUT NO
CONVECTION WAS YET EVIDENT IN THAT AREA. SHOWERS AND ISOLATED
THUNDERSTORMS WERE CONFINED TO MINNESOTA AND EASTERN LAKE SUPERIOR
AT 1745Z. MOST OF THE 12Z MODELS SHOWED QPF WITH THE FRONT GREATLY
EXPANDING DURING THE AFTERNOON TO COVER THE ENTIRE AREA. A QUICK
LOOK AT THE 16Z HRRR INDICATED ISOLATED-SCATTERED LIGHT QPF UNTIL
A MORE SOLID AREA OF PRECIPITATION REACHES NORTH CENTRAL
WISCONSIN. THIS LOOKS LIKE ITS ON TRACK...AT LEAST RIGHT NOW...SO
MAINLY VFR AND DRY THE REST OF THE DAY IF IT REMAINS ON TRACK.

CANNOT RULE OUT CONVECTIVE DEVELOPMENT WITH SPC DAY 1 SEVERE
OUTLOOK INCLUDING MUCH OF THE AREA IN A SLIGHT RISK FOR
SEVERE...WITH POSSIBLE DAMAGING WINDS AND LARGE HAIL THIS
AFTERNOON AND TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......ML
AVIATION.......MG
Hazardous weather outlook, May 3, 2:33 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT SUN MAY 3 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
333 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS AHEAD OF A COLD FRONT ARE EXPECTED TO MOVE ACROSS
THE AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY
THIS EVENING....ROUGHLY WEST OF A LINE FROM WAUSAUKEE...TO
APPLETON TO WISCONSIN DELLS. STORMS ACROSS THE REST OF THE AREA
MAY APPROACH SEVERE CRITERIA. THE PRIMARY SEVERE THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM TUESDAY AFTERNOON
THROUGH SATURDAY AS A WARM FRONT LIFTS NORTH MID-WEEK...AND A
COLD FRONT PUSHES THROUGH THE AREA LATE IN THE WEEK. ALTHOUGH IT
IS DIFFICULT TO DISCERN THE SEVERE THREAT THIS FAR OUT..THE BEST
CHANCE OF THUNDERSTORMS TO APPROACH SEVERE LIMITS APPEARS TO BE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

LMZ521-522-541>543-042045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
333 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS AND BUILDING WAVES WILL LIKELY RESULT IN
CONDITIONS HAZARDOUS TO SMALL CRAFT THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS
MAY PRODUCE STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH
SATURDAY. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

In the hours before

Special weather statement, May 3, 4:44 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT SUN MAY 3 2015

WIZ005-010-032345-
ONEIDA-VILAS-
544 PM CDT SUN MAY 3 2015

...SPECIAL WEATHER STATEMENT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL PRICE COUNTY...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS OF 30 TO 40 MPH...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SQUIRREL LAKE BY 600 PM CDT...
  WILLOW RESERVOIR BY 610 PM CDT...
  WOODBORO BY 645 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI

The radar

The Marquette radar (KMQT), 194 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vilas

When
May 3, 4:52 PM CST
Where
Vilas County, 4 mi SSW of Lac du Flambeau
Measured
0.88 in hail
Reported by
Public
Coordinates
45.916, -89.912

A thunderstorm dropped pea to nickel size hail near Lac du Flambeau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570889.